Texas, 2015

Hail and Damaging Wind in Texas, July 25, 2015

July 25, 2015 · NWS AMA · 2 events in 1 county or zone

Severe thunderstorms brought hail up to half dollar size and wind gusts as high as 65 mph to the northwest Texas Panhandle. Most of the reports of severe weather were received from just east of Dalhart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms brought hail up to half dollar size and wind gusts as high as 65 mph to the northwest Texas Panhandle. Most of the reports of severe weather were received from just east of Dalhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 25, 5:23 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 25, 5:23 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT SAT JUL 25 2015

.AVIATION...
VFR CONDITIONS WITH CONVECTION SLOWLY PROGRESSING EASTWARD TO START
THE 00Z TAF CYCLE. HAVE MADE ADJUSTMENTS TO THE TEMPO GROUP AT BOTH
KGUY AND KDHT TO ACCOUNT FOR THE DELAYED CONVECTIVE PROGRESSION.
RECENT DEVELOPMENT HAS BEEN NOTICED NEAR KGUY AS A SURFACE
BOUNDARY...WHICH ARCS ROUGHLY FROM ELKHART TO JUST EAST OF DALHART
TO VEGA...HAS BEGUN A SLOW WESTWARD MOVEMENT. THIS WILL LIKELY HELP
INITIATE STORMS NEAR BOTH KDHT AND KGUY AS THE EVENING GOES ON. THERE
IS A CHANCE CONVECTION COULD CONTINUE TO IMPACT BOTH KDHT AND KGUY
UNTIL THE 06Z MARK BUT WILL HAVE TO SEE HOW CONVECTION EVOLVES THIS
EVENING. KAMA IS LIKELY TOO FAR SOUTH AND EAST OF THE BEST FORCING
FOR STORMS TO IMPACT THAT TERMINAL TONIGHT.

ONCE CONVECTION CEASES TO IMPACT THE TERMINALS WE SHOULD SEE WINDS
BECOME LIGHT AND GENERALLY FROM A SOUTHERLY DIRECTION. AFTER 12Z
SUNDAY...SURFACE WINDS SHOULD SHIFT MORE FROM THE SOUTHWEST AS MIXING
INCREASES. CONVECTIVE CHANCES REMAIN WEST OF THE TERMINALS UNTIL
AFTER 00Z MONDAY.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT SAT JUL 25 2015/

DISCUSSION...

THE LARGE SCALE PATTERN HAS CHANGED LITTLE WITH DEEP MOISTURE AND
DIURNAL INSTABILITY SUPPORTING ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT IN THE NORTHWEST PORTION OF THE AREA THIS AFTERNOON.
SIMILAR TO YESTERDAY THUNDERSTORMS SHOULD EXPAND EASTWARD THROUGH
THE EVENING...MAINLY ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN
TEXAS PANHANDLE. THIS ACTIVITY MAY LINGER INTO EARLY TOMORROW
MORNING ACROSS THE NORTHEAST AS LOW LEVEL JET STRENGTHENS OVERNIGHT.
MODERATE INSTABILITY WILL SUPPORT ROBUST UPDRAFTS THROUGH THE
EVENING BUT WEAK EFFECTIVE SHEAR WILL LIMIT ORGANIZATION AND THE
OVERALL SEVERE POTENTIAL. ANY SEVERE STORMS SHOULD BE MARGINAL AND
BRIEF. SLOW STORM MOTIONS AND PRESENCE OF DEEP MOISTURE MAY RESULT
IN A LOCALIZED FLOOD THREAT...PARTICULARLY IN PORTIONS OF CIMARRON
COUNTY WHICH RECEIVED AN INCH OR TWO YESTERDAY.

NOT MUCH CHANGE IS EXPECTED TOMORROW WITH NEARLY A REPEAT IN
TEMPORAL AND SPATIAL CHARACTERISTICS OF CONVECTION. A GRADUAL
REORIENTATION OF THE UPPER HIGH MAY ALLOW FOR SLIGHTLY MORE WESTERLY
AND DRIER MEAN FLOW THAT SHOULD LIMIT COVERAGE OF STORMS TO
ISOLATED AT BEST FOR EARLY IN THE WEEK. TEMPERATURES WILL BE
SEASONABLY WARM IN THE MID TO UPPER 90S AREA WIDE. TOWARD MID WEEK
THE PATTERN BECOMES MORE AMPLIFIED WITH A TROUGH TRAVERSING THE
NORTHERN ROCKIES AND NORTHERN PLAINS. WHILE THE PERSISTENT RIDGE
WILL FLATTEN IT WILL ALSO SHIFT NORTHWESTWARD WITH THE NET RESULT
BEING FAIRLY STEADY/NEUTRAL TENDENCIES IN MID LEVEL THERMAL
CHARACTERISTICS ACROSS OUR REGION. NEVERTHELESS A WEAK COLD FRONT
TIED TO THE AFOREMENTIONED WAVE WILL REACH THE AREA LATE TUESDAY AND
WEDNESDAY BEFORE BECOMING ILL-DEFINED TO OUR SOUTH LATE IN THE WEEK.
MOISTURE POOLING AND CONVERGENCE ALONG THIS BOUNDARY WILL BE ENOUGH
FOR THUNDERSTORM CHANCES MAINLY ACROSS THE NORTHERN PORTION LATE
TUESDAY THROUGH WEDNESDAY. FOR THURSDAY AND FRIDAY A PERIOD OF
NORTHWESTERLY FLOW ON THE EASTERN SIDE OF RETROGRADING UPPER HIGH
WILL SUPPORT THUNDERSTORM CHANCES ACROSS THE ENTIRE AREA INSTEAD OF
JUST LIMITED THE NORTHERN PORTION AS HAS BEEN THE CASE. THIS PATTERN
WOULD ALSO SUPPORT A SLIGHTLY COOLER PATTERN WITH TEMPERATURES AROUND
OR SLIGHTLY BELOW CLIMATOLOGY.

BRB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/03
Hazardous weather outlook, Jul 25, 3:02 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT SAT JUL 25 2015

OKZ001>003-TXZ001>020-260915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
402 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND
TONIGHT ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN HALF OF THE
TEXAS PANHANDLE. A FEW STORMS THAT DEVELOP MAY BECOME STRONG TO
MARGINALLY SEVERE...WITH STRONG WIND GUSTS TO AROUND 60 MPH AND
LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY THE OKLAHOMA PANHANDLE
AS WELL AS THE NORTHWEST HALF OF THE TEXAS PANHANDLE MAINLY DURING
THE AFTERNOON AND EVENING HOURS EACH DAY. A FEW STORMS THAT DEVELOP
MAY BECOME STRONG... WITH GUSTY WINDS TO AROUND 50 MPH AND LOCALLY
HEAVY RAINFALL THE PRIMARY HAZARDS. SEVERE STORMS ARE UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 3:12 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
412 PM CDT SAT JUL 25 2015

OKZ001-TXZ001-252200-
CIMARRON OK-DALLAM TX-
412 PM CDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DALLAM AND
SOUTHWESTERN CIMARRON COUNTIES UNTIL 500 PM CDT...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TEXLINE...OR 6 MILES EAST OF
CLAYTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  TEXLINE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3651 10303 3651 10301 3652 10300 3662 10277
      3629 10273 3635 10305 3650 10305
TIME...MOT...LOC 2112Z 263DEG 20KT 3643 10306

14
Special weather statement, Jul 25, 3:14 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
414 PM CDT SAT JUL 25 2015

OKZ001-252200-
CIMARRON OK-
414 PM CDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 500 PM CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF KENTON...OR 32 MILES NORTHWEST OF
BOISE CITY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  KENTON...             BLACK MESA PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3700 10275 3700 10271 3682 10263 3679 10300
      3700 10301 3700 10300 3701 10275
TIME...MOT...LOC 2114Z 250DEG 18KT 3691 10302

14
Special weather statement, Jul 25, 6:38 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
738 PM CDT SAT JUL 25 2015

TXZ001-002-006-260130-
DALLAM TX-HARTLEY TX-SHERMAN TX-
738 PM CDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SHERMAN...
NORTHERN HARTLEY AND SOUTHEASTERN DALLAM COUNTIES UNTIL 830 PM CDT...

AT 738 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
NEAR STATIONARY STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
7 MILES NORTHEAST OF DALHART TO 11 MILES SOUTHWEST OF DALHART.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  DALHART...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3616 10210 3587 10243 3589 10278 3621 10249
TIME...MOT...LOC 0038Z 266DEG 16KT 3611 10240 3593 10262

14

The radar

The Amarillo radar (KAMA), 113 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dallam

When
July 25, 6:53 PM CST to 7:00 PM CST
Where
Dallam County, 4.52 mi E of Dalhart
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.060, -102.440

Hail up to the size of half dollars fell 4 miles east of Dalhart.

Thunderstorm Wind, Dallam

When
July 25, 7:00 PM CST
Where
Dallam County, 3.84 mi SSW of Chamberlain
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.080, -102.450

Wind gusts estimated between 60 and 70 mph were reported 4 miles east-northeast of Dalhart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597264, 597265.